Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 4, NWS Columbia, SC

March 12, 201813 counties in South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this freeze warning at Mar 12, 2018, 2:06 PM EDT for 13 counties in South Carolina; Lincoln County, Georgia. It took effect at Mar 13, 2018, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 2:06 PM EDT (18:06 UTC)
In effect from
Mar 13, 2018, 4:00 AM EDT
Expired
Mar 13, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC

Counties Lincoln County, GA, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS72 KCAE 121806
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
206 PM EDT Mon Mar 12 2018

SCZ015-016-020>022-026-029-031-038-130300-
/O.UPG.KCAE.FZ.A.0001.180313T0800Z-180313T1300Z/
/O.NEW.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lee-
Sumter-Clarendon-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, Ridge Spring, Bishopville, Sumter, Manning, and Summerton
206 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SCZ018-025-130300-
/O.NEW.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
McCormick-Edgefield-
Including the cities of Mccormick, Edgefield, and Johnston
206 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday.

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SCZ027-028-037-130300-
/O.CON.KCAE.FZ.A.0001.180313T0800Z-180313T1300Z/
Lexington-Richland-Calhoun-
Including the cities of Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, and St. Matthews
206 PM EDT Mon Mar 12 2018

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY MORNING...

* TEMPERATURES...In the mid 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
3 follow-up statements
158 
WWUS72 KCAE 122256
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
656 PM EDT Mon Mar 12 2018


SCZ027-028-037-131000-
/O.UPG.KCAE.FZ.A.0001.180313T0800Z-180313T1300Z/
/O.EXA.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
Lexington-Richland-Calhoun-
Including the cities of Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, and St. Matthews
656 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ040-131000-
/O.EXA.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
Lincoln-
Including the city of Lincolnton
656 PM EDT Mon Mar 12 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday.

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SCZ015-016-018-020>022-025-026-029-031-038-131000-
/O.CON.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
Lancaster-Chesterfield-McCormick-Newberry-Fairfield-Kershaw-
Edgefield-Saluda-Lee-Sumter-Clarendon-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Bishopville, Sumter, Manning, and Summerton
656 PM EDT Mon Mar 12 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...In the lower 30s.

* TIMING...Late tonight through early Tuesday morning.

* IMPACTS...Freeze conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
199 
WWUS72 KCAE 130744
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
344 AM EDT Tue Mar 13 2018


GAZ040-SCZ015-016-018-020>022-025>029-031-037-038-131300-
/O.CON.KCAE.FZ.W.0004.180313T0800Z-180313T1300Z/
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Sumter-Calhoun-
Clarendon-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro,
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Sumter, St. Matthews,
Manning, and Summerton
344 AM EDT Tue Mar 13 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the lower 30s.

* TIMING...Through mid-morning.

* IMPACTS...Freezing conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
512 
WWUS72 KCAE 131259
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
859 AM EDT Tue Mar 13 2018

GAZ040-SCZ015-016-018-020>022-025>029-031-037-038-131400-
/O.EXP.KCAE.FZ.W.0004.000000T0000Z-180313T1300Z/
Lincoln-Lancaster-Chesterfield-McCormick-Newberry-Fairfield-
Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Sumter-Calhoun-
Clarendon-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro,
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Sumter, St. Matthews,
Manning, and Summerton
859 AM EDT Tue Mar 13 2018

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have warmed above freezing and will remain above
freezing today.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 12, 2:02 PM EDT, 4 minutes earlier.

Area forecast discussion, Mar 12, 2:02 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Mon Mar 12 2018

.SYNOPSIS...
An upper low is crossing the area as a surface low pressure
system intensifies and moves up the coast. There will be periods
of light rain this evening, with a possibility of a
rain/snow/sleet mix over portions of the northern Midlands with
little impact. Cooler and drier air will enter the region
tonight behind the system. Expect a cool dry pattern for much of
this week, with frost/freeze concerns, as a series of
reinforcing dry surface fronts come through. the next chance for
rain will be Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper low is currently centered over South Carolina, bringing
wrap-around rain showers to the northern CSRA and the western
and central Midlands. Some sleet has also been observed in
Newberry County. The surface low has weakened, but a coastal low
is strengthening near Cape Hatteras. Expect showers to continue
through this afternoon as the upper low lifts to the northeast.
As strong lift associated with the upper low interacts with
cooler temps wrapping around the back side of the coastal low,
some precip type questions come into play for our northern
forecast area. Forecast soundings suggest all rain, but some
sleet or maybe snow could mix in. However, confidence in snow
is low given current guidance and observations. Surface temps
remain well above freezing and soil temps are warm, so not
expecting any significant accumulation or impacts. Showers will
diminish going into the evening and should move out of the area
altogether by 10 PM.

There will be cold advection behind the system tonight. Breezy
northwest winds have developed and speeds will stay 5 to 10 mph
through the night. Therefore, frost is unlikely due to the
wind. However, guidance blend yields temps near to below freezing
for the northern and central Midlands. Freeze Warnings have
been issued for the northern counties, while maintain the Freeze
Watch for Lexington, Richland, and Calhoun counties where
temperatures will be more marginal.

&&

.SHORT TERM /12Z TUESDAY THROUGH THURSDAY/...
A deep upper trough will dominate the weather pattern across the
Eastern U.S. during this time period. Much below normal temperatures
are forecast and additional freeze headlines will be needed
Wednesday and Thursday mornings. Thursday morning could be
particularly cold with surface high pressure near the Carolinas.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A deep upper trough finally lifts out of the Southeast U.S. late
this week and is replaced by zonal flow. Temperatures will warm to
above normal levels Friday as a surface high pressure moves
offshore.

Medium forecast models differ on the placement of certain features
as disturbances move quickly eastward in the flow aloft. A backdoor
cold front will bring chance of showers Friday Night and cooler
temperatures this weekend. Another disturbance approaches the
Southeast U.S. Sunday Night into Monday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widespread MVFR and IFR conditions expected to continue this
afternoon, with a gradual return to VFR early tonight. Radar
shows an area of light to moderate rain associated with the
upper low, currently impacting AGS/DNL and CAE, will move
across the area before diminishing early this evening. After
the passage of this system, skies will clear behind the upper
trough. Breezy northwest winds will continue through the period,
but gusts will generally be less than 20 kts.

EXTENDED AVIATION OUTLOOK...A dry air mass and VFR conditions should
dominate during much of the remaining outlook period with a
series of reinforcing dry fronts coming through. It will be
breezy at times through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Freeze Warning from 4 AM to 9 AM EDT Tuesday for SCZ015-016-
     018-020>022-025-026-029-031-038.
     Freeze Watch from late tonight through Tuesday morning for
     SCZ027-028-037.

&&
Hazardous weather outlook, Mar 12, 3:30 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
330 AM EDT Mon Mar 12 2018

GAZ040-063>065-077-SCZ018-025-030-035-036-041-130730-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-Aiken-
Barnwell-Orangeburg-Bamberg-
330 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Possible freeze concern tonight with cold advection behind a cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Frost/freeze concerns again Tuesday night and Wednesday night with a
seasonably cool and dry airmass in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ015-016-020>022-026>029-031-037-038-130730-
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Lexington-
Richland-Lee-Sumter-Calhoun-Clarendon-
330 AM EDT Mon Mar 12 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

As an upper level trough crosses the region today, there is a
possibility of snow mixing with rain at times around midday into the
afternoon across Lancaster and Chesterfield counties. No impacts
expected though due to warm ground temperatures and above freezing
air temperatures.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

Frost/freeze concerns again Tuesday night and Wednesday night with a
seasonably cool and dry airmass in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:09 AM EDTFreeze WatchCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lee and 5 more16 hr

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.